Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS State College, PA

August 1, 2016Dauphin County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 1, 2016, 3:21 PM EDT for Dauphin County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 3:21 PM EDT (19:21 UTC)
Expired
Aug 1, 2016, 3:45 PM EDT
In force
24 min
Issued by
NWS State College, PA

County Dauphin County, PA

The radar

The State College radar (KCCX), 118 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS81 KCTP 011921
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT MON AUG 1 2016
 
PAZ057-063-065-011945-
DAUPHIN PA-CUMBERLAND PA-YORK PA-
321 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK...CUMBERLAND...AND
DAUPHIN COUNTIES UNTIL 345 PM EDT...

AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHIREMANSTOWN...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LOWER ALLEN...CAMP HILL...STEELTON...MIDDLETOWN...NEW CUMBERLAND...
HARRISBURG...MECHANICSBURG...LEMOYNE...ENOLA...HOGESTOWN...
SIDDONSBURG...WORMLEYSBURG...ROYALTON...BRESSLER-ENHAUT-OBERLIN...
SHIREMANSTOWN...NEW KINGSTOWN...PENBROOK...PAXTANG...
WEST FAIRVIEW AND HIGHSPIRE.

LAT...LON 4023 7713 4031 7690 4019 7671 4010 7696
TIME...MOT...LOC 1921Z 307DEG 7KT 4022 7695 

$$

RXR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:02 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 1, 3:02 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
302 PM EDT MON AUG 1 2016

.SYNOPSIS...
An upper trough will drift slowly east across the state today,
supporting mainly scattered showers and thunderstorm into this
evening...mainly across the eastern half of Pennsylvania.

A ridge of high pressure at the sfc and aloft will build over the
commonwealth Tuesday through Thursday, accompanied by warm and
mainly dry weather. The surge of warm air will peak late in the
week ahead of a strong cold front. Ensemble model guidance shows
high confidence for cooler and drier air could moving in for the
weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Isolated to scattered showers and thunderstorms will continue to
develop the region into Early eyeing in ten warm and humid
airmass in place. Also helping to force convection is shortwave
trof moving east across into northern New England.

Stationary front along the PA/MD bordering helping to focus
strongest activity early should remain stalled in the region over
night.

Min temps Tuesday morning should be a bit cooler than this am, as
some drier/cooler air seeps in from the north.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
High pressure building over the region at the surface and aloft
will bring partly cloudy but dry conditions for tonight and
Tuesday...with still moderately high dewpoints ranging from the
upper 50s NW to mid and upper 60s in the southeast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Mainly clear skies and a light easterly wind will occur for
Tuesday night with min temps in the mid to upper 50s across the
north...and 60 to 65F elsewhere.

A Short-wave tries to push SE through the upper level ridge
Wednesday with just a isolated convection possible - but most
likely over the Laurel Highlands of SW PA. Temps will be a tad
warmer under mostly sunny skies again through the afternoon
hours.

The region will still reside under the upper ridge on Thursday.
However, increasing instability and diffluent flow aloft may lead
to isolated afternoon or evening convection...again favoring
development over ridge tops/SE facing slopes of the Alleghenies.

In general the models have been over-estimating POPs and
precipitation in this typical summer pattern...especially with the
dry soil across a large portion of Central PA.

With temps rising each day, Friday looks to be the warmest day of
the week reaching up into the low 90s in some areas through the
Susquehanna Valley. Heat and increasing humidity are expected to
fuel thunderstorms by late in the day in advance of a cold front
which will move southeast across the region Friday night. Models
try to push this front south into VA. With the front near the
Mason-Dixon line Saturday morning there will linger the chance for
showers and isolated thunderstorms. Northern and central PA will
certainly see noticeably drier cooler air Saturday and eventually
this should make it south into the lower Susquehanna Valley as
well. Saturday night will be markedly cooler across central PA.

GFS and ECMWF diverge on solutions for the second half of the
weekend. ECMWF has a dry sunny seasonable day on Sunday across PA.
The GFS on the other hand tries to bring precip back into
northern PA Saturday night but it looks suspicious at this point.
Will wait to see if this continues with later model runs.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Isolated to scattered showers and thunderstorms will continue to
develop the region into early eyeing in the warm and humid
airmass in place to the north of a stationary front along the
PA/MD border.

Most airfields will remain VFR through the evening unless
impacted by the storms. Exception will be over the lower
susq/KMDT and KLNS/ where lowered vsbys in haze will keep MVFR
conds in addition to the showers and thunderstorms.

OUTLOOK...

TUE...Am fog possible, mainly KBFD.

WED-THU...Patchy fog possible around dawn.

FRI...Isold pm tsra impacts possible western PA.

SAT...Psbl cold fropa with showers and thunderstorms.

&&

.CLIMATE...
For Williamsport.

July 2016 had a mean temperature of 76.8 degrees. This is the
8th warmest on record. This average temperature was warmer than
the 76.6 degrees set in July 1993. July 2011 and 2012 were also
in the top 10th warmest. There was 9 days with thunder in July.
There was 14 days at 90 degrees or higher.

For Harrisburg.

July 2016 had a mean temperature of 79.4 degrees. This is the
5th warmest on record. This average temperature was warmer than
the 79.3 degrees set in July 2012. July 2010 and 2011 were also
in the top 10th warmest. There was 8 days with thunder in July.
There was 15 days at 90 degrees or higher.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner
NEAR TERM...Gartner
SHORT TERM...Lambert/Gartner
LONG TERM...Watson/Lambert
AVIATION...Gartner/Martin
CLIMATE...
Hazardous weather outlook, Aug 1, 4:03 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 AM EDT MON AUG 1 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
403 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 2:20 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT MON AUG 1 2016

PAZ036-064-011845-
ADAMS PA-FRANKLIN PA-
220 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 245 PM EDT...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FAYETTEVILLE...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CARROLL VALLEY...FAYETTEVILLE...CASHTOWN...ORRTANNA...
MCKNIGHTSTOWN...FAIRFIELD...PENN STATE MONT ALTO...
LIBERTY MOUNTAIN RESORT...GUILFORD AND MONT ALTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3993 7761 4001 7752 3999 7747 3997 7745
      3995 7746 3997 7743 3987 7721 3972 7742
      3972 7746
TIME...MOT...LOC 1820Z 303DEG 14KT 3993 7752

RXR
Local storm report, Aug 1, 2:40 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             3 NE LOYSVILLE          40.41N  77.29W
08/01/2016  M1.00 INCH       PERRY              PA   TRAINED SPOTTER

            1.25 INCHES OF RAIN WITH 52MPH WIND GUST AND QUARTER
            SIZE HAIL

&&

EVENT NUMBER CTP1601781

HEAD
Special weather statement, Aug 1, 3:00 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT MON AUG 1 2016

PAZ036-064-011930-
ADAMS PA-FRANKLIN PA-
300 PM EDT MON AUG 1 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS AND FRANKLIN
COUNTIES UNTIL 330 PM EDT...

AT 300 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CARROLL VALLEY TO NEAR GREENCASTLE. MOVEMENT
WAS SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...GREENCASTLE...CARROLL VALLEY...WAYNE HEIGHTS...
ROUZERVILLE...QUINCY...FAIRFIELD...
STATE LINE AND LIBERTY MOUNTAIN RESORT.

LAT...LON 3980 7774 3984 7736 3972 7722 3972 7773
TIME...MOT...LOC 1900Z 301DEG 13KT 3981 7744 3978 7768

RXR
Special weather statement, Aug 1, 3:03 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EDT MON AUG 1 2016

PAZ063-011930-
CUMBERLAND PA-
303 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
330 PM EDT...

AT 302 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEWVILLE...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BLOSERVILLE...MOUNT HOLLY SPRINGS...NEWVILLE...WALNUT BOTTOM...
PINE GROVE FURNACE AND PLAINFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3998 7746 4020 7753 4026 7737 4010 7715
TIME...MOT...LOC 1902Z 323DEG 9KT 4019 7743

RXR
Special weather statement, Aug 1, 3:17 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT MON AUG 1 2016

PAZ057-059-011945-
DAUPHIN PA-LEBANON PA-
317 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN AND LEBANON
COUNTIES UNTIL 345 PM EDT...

AT 317 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LYKENS...MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DEHART DAM...LYKENS...WICONISCO AND FORT INDIANTOWN GAP.

LAT...LON 4055 7678 4059 7667 4049 7649 4040 7674
TIME...MOT...LOC 1917Z 332DEG 6KT 4051 7669

RXR
Special weather statement, Aug 1, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT MON AUG 1 2016

PAZ057-063-065-011945-
DAUPHIN PA-CUMBERLAND PA-YORK PA-
321 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK...CUMBERLAND...AND
DAUPHIN COUNTIES UNTIL 345 PM EDT...

AT 321 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SHIREMANSTOWN...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
LOWER ALLEN...CAMP HILL...STEELTON...MIDDLETOWN...NEW CUMBERLAND...
HARRISBURG...MECHANICSBURG...LEMOYNE...ENOLA...HOGESTOWN...
SIDDONSBURG...WORMLEYSBURG...ROYALTON...BRESSLER-ENHAUT-OBERLIN...
SHIREMANSTOWN...NEW KINGSTOWN...PENBROOK...PAXTANG...
WEST FAIRVIEW AND HIGHSPIRE.

LAT...LON 4023 7713 4031 7690 4019 7671 4010 7696
TIME...MOT...LOC 1921Z 307DEG 7KT 4022 7695

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:38 PM EDTSpecial Weather StatementCTPMontour, Northumberland37 min
Jul 31, 8:58 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland77 min
Jul 31, 9:52 PM EDTSpecial Weather StatementCTPSchuylkill53 min
Jul 31, 10:59 PM EDTSpecial Weather StatementCTPSchuylkill31 min
Aug 1, 2:05 PM EDTSpecial Weather StatementCTPPerry40 min
Aug 1, 2:13 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry47 min
Aug 1, 2:20 PM EDTSpecial Weather StatementCTPAdams25 min
Aug 1, 3:00 PM EDTSpecial Weather StatementCTPAdams30 min
Aug 1, 3:03 PM EDTSpecial Weather StatementCTPCumberland27 min
Aug 1, 3:17 PM EDTSpecial Weather StatementCTPDauphin28 min
Aug 1, 3:32 PM EDTSpecial Weather StatementCTPJuniata28 min
Aug 1, 3:36 PM EDTSpecial Weather StatementCTPDauphin24 min
Aug 1, 3:59 PM EDTSpecial Weather StatementCTPJuniata31 min
Aug 1, 4:08 PM EDTSpecial Weather StatementCTPYork22 min
Aug 1, 4:19 PM EDTSpecial Weather StatementCTPLebanon26 min
Aug 1, 4:24 PM EDTSpecial Weather StatementCTPJuniata, Perry36 min
Aug 1, 4:28 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry92 min
Aug 1, 4:41 PM EDTSpecial Weather StatementCTPYork34 min
Aug 1, 5:23 PM EDTSpecial Weather StatementCTPYork37 min
Aug 1, 5:57 PM EDTSpecial Weather StatementCTPCarbon48 min
Aug 1, 6:01 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan119 min
Aug 1, 6:25 PM EDTSevere Thunderstorm WarningCTPLycoming40 min
Aug 1, 6:46 PM EDTSpecial Weather StatementCTPMontour14 min
Aug 1, 6:49 PM EDTSpecial Weather StatementCTPUnion26 min
Aug 1, 7:56 PM EDTSpecial Weather StatementCTPSnyder49 min

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.